Risperidone is a medication used to treat certain types of mental disorders. Patients who stop taking it suddenly may experience the symptoms of risperidone withdrawal, which may include difficulty sleeping and depression. Some patients experience symptoms associated with the types of psychiatric disorders the medication is supposed to be treating, such as hallucinations or delusions. In certain cases, the person withdrawing from risperidone experiences episodes of depression or mania.
This medication is usually prescribed as part of a treatment plan for patients with schizophrenia and bipolar disorder. Schizophrenia is a mental illness characterized by hallucinations, which can be visual or auditory, and delusions. People living with bipolar disorder experience periods of elevated mood swings and depression. This medication may also be used to treat people with autism, since it helps regulate mood and reduce episodes of irritability.
Risperidone withdrawal results from the patient's brain becoming accustomed to having a certain level of the drug present and then having the level of medication reduced suddenly. The patient's system reacts to the sudden loss of the medication by triggering withdrawal systems. The severity of the symptoms will depend on how long the person was taking the drug and what dosage was being ingested. The patient may complain of feeling irritable, or the process may trigger episodes of distorted thought processes, highly elevated or depressed mood states.
To avoid risperidone withdrawal, the patient and his or her doctor should work together to decrease the dosage being taken over time. A plan will be put in place to slowly wean the patient off the drug. Stopping the drug all at once means the patient's brain chemistry doesn't have time to adjust to the change in medication levels. A slow tapering off of the medication is not a guarantee that withdrawal symptoms can be completely avoided, but this strategy can make the process more comfortable for the individual.
In cases where a person going through risperidone withdrawal experiences symptoms of bipolar disorder or schizophrenia, the physician should not rule out the possibility the patient has one of these mental disorders. Since there is no laboratory test which can accurately diagnose a mental illness, doctors must rely on the patient's account of his or her symptoms and interpret them accordingly. Symptoms associated with stopping the medication may be a sign the patient has a mental illness which needs to be diagnosed and treated appropriately.